1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP

Teen Dies from Medication Error, Seattle Children's Hospital Admits Mistake

By chillinwill, Sep 30, 2009 | | |
Rating:
4/5,
  1. chillinwill
    Fifteen year old Michael Blankenship was prescribed a fetanyl patch after his dental work. The problem was: the medication should have never been prescribed and what was prescribed was given at the highest dose possible.

    He was only 15 years old but Michael Blankenship dealt with a lot. The teen had autism and he couldn't speak.

    Last March, his family took him to Seattle Children's Hospital for routine dental work. The following morning, Michael was at home dead in his bed.

    It was later found by a medical examiner that the teen died from an accidental overdose. He was prescribed a fetanyl patch after his dental work. The problem was: the medication should have never been prescribed and what was prescribed was given at the highest dose possible.

    Officials at Seattle Children's Hospital admitted the error and have changed their procedures. In a press conference Tuesday, officials say they are sorry for the death. They say, "A thorough investigation revealed that this was not the fault of any one individual. Our detailed root cause analysis identified that this occurred because our processes failed at multiple points. We have since changed the way we prescribe and administer fentanyl patches."

    Meanwhile, the boy's family has filed a civil suit in King County Superior Court. The lawsuit was filed on September 21and names Seattle Children's Hospital and the physicians who were involved with Blankenship's treatment.

    Following the death, Blankenship's mother started a foundation in her son's name to help autistic children.

    Below is the complete statement from Seattle Children's Hospital:

    Spokesperson: Dr. David Fisher, Medical Director, Seattle Children's Hospital At Children's we continually strive to improve the quality and safety of the care we provide. However, despite the work that we do to improve our medication and safety systems – errors are still possible. We want you to be aware of a fatal medication error that occurred at Seattle Children's. We prescribed and dispensed a high-dose fentanyl patch for outpatient post-operative pain control to a teenager with special needs who could not tolerate pills or liquid medicines. The patient died at home on the night of surgery, from an inadvertent narcotics overdose. We can never bring back this child or fully understand to what level we have devastated their family. We are deeply sorry for the family and will do everything in our power to ensure this never happens to another child at Children's. When we learned of the patient's death, we immediately reviewed the clinical record and conducted a detailed root-cause analysis to determine why our usual medication safety checks did not prevent this tragic error. While this medication was prescribed and dispensed with the intention of providing the best care for the patient, in this case both the delivery system and the dose were inappropriate. We immediately notified the family of our error and apologized. A thorough investigation revealed that this was not the fault of any one individual. Our detailed root cause analysis identified that this occurred because our processes failed at multiple points. We have since changed the way we prescribe and administer fentanyl patches.

    Based on our review, we have initiated several actions: • We quickly changed our process for prescribing and administering fentanyl patches. Clinicians now must get approval from our pain medicine specialists. This ensures that a practitioner with the most expertise in chronic and acute pain management is weighing the risks and benefits of using a fentanyl patch delivery system in each patient before a prescription is given to a family. • We reported this event to the Wash. Department of Health, as required by law. We also completed a report to the FDA, which is voluntary. • We added information to our medication database that highlights the indications and contraindications for the use of a fentanyl patch. Specific language was added around what patients qualify for this type of medication, under what circumstances it can be used, and about monitoring for response and adverse events. We are providing comprehensive information to patients, families and other practitioners before fentanyl patches are used. Children's pharmacists also designed and now use a special safety screening tool to ensure that the therapy is appropriate for each patient. • We are looking for additional areas of risk where we can apply prospective safety process improvements to other high risk medications. We have embarked on a system-wide assessment of all high risk drugs used in our facility. We are committed to a multidisciplinary effort to identify and fix gaps in our medication processes. We are addressing all opiate pain medications as our initial area of focus. This incident reinforces the fact that there is still work to be done to eliminate the potential for error in our processes. Providing a safe and healing environment for our patients and families is always our highest priority.

    Q13 Fox News
    September 29, 2009
    http://www.q13fox.com/news/kcpq-092809-medication,0,5440437.story?track=rss

Comments

  1. EscapeDummy
    Didnt the fucking walgreens pharmacist at least realize something was wrong? WTF?
  2. oKUSHo
    Wow how sad. Hopefully he went peacefully.
  3. MarkyMayhem
    I think a fent OD in one's sleep would be just about the most peaceful way anyone could shuffle off this mortal coil....

    So there's that, anyway... sad.
  4. Spucky
    AW: Re: Teen Dies from Medication Error, Seattle Children's Hospital Admits Mistake

    You will be maybe really surprised if you know how many People Die every Year
    by a wrong Prescription.
    I have the numbers only for Germany, but i am sure you get the Information also for your Home-Country!

    In Germany every Year ca. 17.000 People Die,
    some Medics even say more than 50.000!
    (By wrong/ ambiguous Prescriptions)

    Every Year 1.00 People get a wrong Treatment in a OP.
    (means loosing a Leg instead of getting a Face-lift)
  5. Prescribed_Fentanyl
    I realize this is an old post and not trying to revive but this is just shocking to me... no shocking isn't even the right word and to be honest I don't think I can but for now I'll just use "Disgusted, outraged, and appalled," that a hospital was responsible the death of a child, especially because they caused an overdose! This is outrageous! It is well known one does not prescribe fentanyl to non-opioid tolerate patents or for post-op. Furthermore by saying they used fentanyl because it's a patch and as a child suffering from autism he could not swallow pills; they could have gotten around this by inserting a picc-line while he was under for the oral surgery and I'm sure parents who are used to taking care of autistic children, could follow Dr's orders, notwithstanding if a picc-line had been used they could have used a less potent opiate. I mean fentanyl for a post-op child? For shame!
To make a comment simply sign up and become a member!